Wildfire, Randall
- When
- May 24, 4:00 PM CST to May 27, 4:30 PM CST
- Where
- Randall forecast zone
- Property damage
- $1.5 million
- Reported by
- Park/Forest Service
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The Texas Forest Service reported that the Canyon Wildfire, which is also known as the Cemetery Road Wildfire locally, began around 1600CST about five miles east southeast of Canyon Texas in Randall County. The wildfire started near the intersection of Interstate 27 and Cemetery Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Texas Forest Service reported that the Canyon Wildfire, which is also known as the Cemetery Road Wildfire locally, began around 1600CST about five miles east southeast of Canyon Texas in Randall County. The wildfire started near the intersection of Interstate 27 and Cemetery Road. The wildfire initially threatened seven homes along with seven barns. There were two homes that were in immediate danger. A total of sixty homes were threatened. One abandoned older home was destroyed. The Palo Duro Canyon and Sunday Canyon and points east from there were under a voluntary evacuation. At least one hundred students from a youth camp had to be evacuated by bus. The Ceta Canyon Church Camp lost two cottages and also two multi-unit storage buildings. One home and one shelter building were heavily damaged and may be reclassified as lost. The Ceta Glen Church Camp lost two shower buildings and the Helen Tilger Hall received damage. There were unknown miles of fencing and utility poles which were lost. There were no injuries reported. The wildfire was mapped initially using a Texas Department of Public Safety helicopter along with a Global Positioning System at sixteen thousand three hundred and seventy-three acres and had a perimeter of fifty-three miles. However, approximately an additional one hundred and eighty acres were consumed on Palo Duro Canyon State Park land. It is estimated that a total of sixteen thousand eight hundred and three acres were consumed. Seven to eight ranches were immediately threatened by the wildfire, however an accurate count could not be completed due to the amount of smoke. It is believed that multiple ranches and homes were in the path of the wildfire. The wildfire exhibited a rate of spread of three hundred chains per hour on the south end of the fire. The wildfire was about eighty percent contained at approximately 1630CST on May 27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 1:51 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CDT TUE MAY 24 2011
.DISCUSSION...
CLOSED OFF UPPER LEVEL LOW OVER SOUTHEAST COLORADO WILL CONTINUE
TO MOVE SLOWLY EASTWARD THROUGH THE NEXT COUPLE OF DAYS. THE
PANHANDLES WILL REMAIN MAINLY ON THE DRY SIDE OF THIS STORM. A FEW
STORMS HAVE DEVELOPED ALONG A SURFACE TROUGH THAT MOVED INTO THE
NORTHWEST PART OF THE OUR CWA THIS AFTERNOON. SURFACE LOW BETWEEN
GUYMON AND LIBERAL WILL CONTINUE TO MOVE OFF TO THE EAST TONIGHT AS
UPPER LEVEL LOW MOVES INTO WESTERN KANSAS. MID AND UPPER LEVEL JET
MOVING ALONG THE SOUTH SIDE OF THE LOW IS TRANSLATING ACROSS THE
PANHANDLES AT MID AFTERNOON. SURFACE WINDS ARE PICKING UP ACROSS
THE REGION AND DRIER AIR IS STARTING TO GET ENTRAINED INTO THE
SHOWERS AND STORMS ACROSS THE FAR NORTHWEST PART OF THE REGION...SO
THEY ARE STARTING TO DIMINISH. SOME WRAP-AROUND SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED THROUGH WEDNESDAY ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE AS MOISTURE AND
INSTABILITY COMBINE.
ANOTHER WINDY DAY IS IN STORE FOR THE PANHANDLES ON WEDNESDAY...
ESPECIALLY ACROSS THE NORTHEAST CWA. WE MAY NEED A WIND ADVISORY
FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHEAST
TEXAS PANHANDLE AS A STRONG PRESSURE GRADIENT CONTINUES ON THE BACK
SIDE OF THIS STORM SYSTEM.
THE FORECAST WILL REMAIN DRY BEYOND WEDNESDAY. UPPER LEVEL RIDGE
BUILDS OVER THE SOUTHERN HIGH PLAINS BY THE END OF THE WORK WEEK
BEHIND THIS DEPARTING STORM. ANOTHER UPPER LEVEL STORM MOVES ACROSS
THE NORTHERN PLAINS OVER THE WEEKEND...BUT THE PANHANDLES WILL
REMAIN IN DRY WESTERLY FLOW ALOFT. THE FLOW ALOFT WILL THEN
TRANSITION TO MORE OF A SOUTHWEST TO NORTHEAST DIRECTION ACROSS OUR
AREA BY EARLY NEXT WEEK AS ANOTHER STORM DEVELOPS OVER THE GREAT
BASIN. THIS FLOW WILL LIKELY BRING WINDY WEATHER BACK TO THE
PANHANDLES. A DRYLINE MAY ALSO EVOLVE AGAIN BY EARLY NEXT WEEK ACROSS
THE EASTERN PANHANDLES...BUT WILL NOT INSERT POPS ALONG THIS FEATURE
NOW AS IT REMAINS UNCERTAIN IF IT WILL HELP TO FIRE SHOWERS AND
THUNDERSTORMS.
.FIRE WEATHER...
WILL CONTINUE WITH THE RED FLAG WARNING THIS EVENING AS DRY AIR
CONTINUES TO WORK IN FROM THE WEST. WINDS WILL BE STRONG AGAIN ON
WEDNESDAY FROM THE NORTHWEST BEHIND THE DEPARTING STORM SYSTEM...
BUT RELATIVE HUMIDITIES ARE EXPECTED TO STAY ABOVE 20 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 51 81 47 82 55 / 10 0 0 0 0
BEAVER OK 53 71 46 81 53 / 20 20 5 0 5
BOISE CITY OK 52 71 45 82 51 / 20 10 0 0 0
BORGER TX 60 81 51 84 59 / 10 5 0 0 0
BOYS RANCH TX 51 81 49 87 55 / 10 0 0 0 0
CANYON TX 51 83 46 83 56 / 5 0 0 0 0
CLARENDON TX 56 81 50 80 57 / 10 5 0 0 5
DALHART TX 49 74 45 86 51 / 20 5 0 0 0
GUYMON OK 51 74 46 83 54 / 20 10 0 0 5
HEREFORD TX 49 80 46 84 56 / 5 0 0 0 0
LIPSCOMB TX 59 74 48 81 56 / 20 10 5 0 5
PAMPA TX 55 78 47 79 55 / 10 5 0 0 0
SHAMROCK TX 61 82 50 79 58 / 10 5 0 0 5
WELLINGTON TX 59 83 51 80 61 / 10 5 0 0 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.
OK...RED FLAG WARNING UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
05/15HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 443 PM CDT TUE MAY 24 2011 OKZ001>003-TXZ001>020-251100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 443 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. ANY STORM THAT DEVELOPS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS ALL OF THE PANHANDLES DUE TO SOUTHWEST TO WEST WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT. A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 11 PM. IN ADDITION...A WIND ADVISORY IS EFFECT UNTIL 8 PM FOR THE TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE AS SOUTHWESTERLY WINDS OF 35 TO 40 MPH WITH GUSTS BETWEEN 50 AND 55 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR THE FAR EASTERN OKLAHOMA AND NORTHEAST TEXAS PANHANDLE. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. A WIND ADVISORY MAY BE NEEDED ON WEDNESDAY ACROSS THE OKLAHOMA AND THE NORTHEAST TEXAS PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE NORTHERN AND EASTERN PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND BE PREPARED FOR POSSIBLE ACTIVATION THROUGH TONIGHT. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL FIRE WEATHER CONDITIONS TODAY. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1226 PM CDT TUE MAY 24 2011 OKZ001-TXZ001-241800- CIMARRON OK-DALLAM TX- 1226 PM CDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT FOR DALLAM AND CIMARRON COUNTIES. AT 1221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 7 MILES NORTH OF TEXLINE...MOVING NORTHEAST AT 30 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1258 PM CDT TUE MAY 24 2011 OKZ002-241830- TEXAS OK- 1258 PM CDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR TEXAS COUNTY. AT 1255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 9 MILES WEST OF HOUGH...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 147 PM CDT TUE MAY 24 2011 OKZ001-002-TXZ001-002-241915- CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX- 147 PM CDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR SHERMAN...DALLAM... TEXAS AND CIMARRON COUNTIES. AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM...MOVING NORTHEAST AT 30 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. CLK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL KEYES 36.81N 102.25W
05/24/2011 E1.00 INCH CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1100266
SMBThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314245.